Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS State College, PA

August 3, 2017Lancaster County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 3, 2017, 6:29 PM EDT for Lancaster County, Pennsylvania. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 6:29 PM EDT (22:29 UTC)
Expired
Aug 3, 2017, 7:00 PM EDT
In force
31 min
Issued by
NWS State College, PA

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 123 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS81 KCTP 032229
SPSCTP

Special Weather Statement
National Weather Service State College PA
629 PM EDT THU AUG 3 2017
 
PAZ066-032300-
Lancaster PA-
629 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
700 PM EDT...

At 628 PM EDT, Doppler radar indicated a strong thunderstorm near
Delta, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Wakefield, Gap, Christiana, Peach Bottom, Little Britain, Kirkwood,
Georgetown and Atglen.

LAT...LON 3972 7624 3980 7630 4000 7597 3996 7599
      3993 7598 3993 7600 3987 7599 3985 7602
      3983 7602 3982 7604 3981 7603 3980 7605
      3976 7606 3976 7608 3973 7610 3974 7611
      3972 7614
TIME...MOT...LOC 2228Z 239DEG 48KT 3968 7629 

$$

Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 5:21 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 3, 5:21 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
521 PM EDT Thu Aug 3 2017

.SYNOPSIS...
Warm and more humid conditions will prevail until a strong cold
front moves through Friday night, bringing cooler and drier
conditions for the weekend. Unseasonably cool weather will
continue into early next week.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
Weak forcing over the region today with the main frontal
boundary draped up north of the area. Dewpoints have rebounded
back to near 70F in the SE with above normal PWATs across
central PA. CAPE around 1000J has already begun kicking off
showers/sct tstms mainly over the western and northern ridges,
and these will persist through the afternoon. Activity looks to
shift to the east late this afternoon through mid evening, with
latest guidance bringing best chance for a TSTM in the lower
Susq from 23-03z. Much like yesterday, deep layer shear is
pretty weak, limiting severe threat somewhat with mainly
disorganized convection and brief downpours and strong wind
gusts the biggest threat.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Convection will begin to wane with the loss of heating, with
the second half of the overnight seeing just isolated
showers/thunderstorms left over and a redevelopment of valley
fog. Lows will be in the 60s and it will feel muggy over much
of the region.

&&

.LONG TERM /FRIDAY THROUGH THURSDAY/...
20Z update...

Scattered severe storms are expected Friday afternoon and evening
from Ohio and West Virginia across Pennsylvania and New York.
Added severe wording to the wx grids and updated the HWO. While
the main severe risks are damaging winds/hail with linear storm
modes, an isolated tornado cannot be ruled out given anticipated
veering wind profiles and shear. Storms may persist after dark
(00-06z Sat) given degree of large-scale ascent with vigorous
upper level system and seasonably strong surface cold front. A
blend of WPC/NBM QPF depicts a zone of 0.50-1.00 inch rainfall
amounts along/ahead of cold FROPA ending 06z Sat. SPC shifted
the SLGT risk a tad eastward for Day 2 but largely unchanged
from previous Day 3.

Previous discussion...
Models are in good agreement with an unseasonably strong cold
front on the doorstep of western PA by late Friday afternoon.
They also agree in generating impressive instability with the
added ingredient of increasing deep layer shear later in the
day. The area is outlooked for a SLIGHT risk of severe storms,
and at first glance it looks like the main cold front will be
entering the region after max heating with waning instability.
But the guidance is hinting at a pre-frontal trough developing
over west-central PA which is used to act as a focus for
developing convection during the afternoon. Additionally, the
GFS/ECMWF paint a relatively broad area of enhanced low level
EHI's by afternoon and evening which should support scattered
supercells and even an isolated tornado. So anticipate scattered
convection to kick off in the early afternoon with the main
show later in the day through the evening.

Following the cold front, Saturday will turn significantly
cooler with just the chance of a few showers/thunderstorms as
the still strong mid summer sun and relatively cold air aloft
combine to support steepening lapse rates with daytime heating.
With the upper shortwave expected to begin shearing out to our
north, models suggest the best chance for a shower will be over
the higher elevations of the west and north.

Sunday will be dry and unseasonably cool as high pressure slides
over the state. The cooler than normal conditions look to
continue for much of next week.

A new shortwave is made to approach for Monday. The ECMWF
shows a stronger trough and even a well developed surface low
racing through the state during the day. The GEFS shows a weaker
inverted surface trough and a much flatter wave aloft. The
ECENS agrees with its deterministic counterpart showing a well
organized surface low. A model blend for POPs yields a fairly
wet day as the new surge of showers pushes through the area
during the day.

Drier air is slated to return for midweek as the frontal system
is moved off to our east. From Wed-Thu there is some
disagreement with rainfall potential. The GFS/GEFS are wetter
under a flatter upper zonal flow regime while the ECMWF keeps
us mainly dry until the end of the week. Too early to tease out
the details at this time.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Like recent days, scattered showers and storms formed in
the afternoon heating.

The activity will continue to around sunset.

For now, left activity in at 02Z at BFD, given more
activity near the Great Lakes.

Earlier discussion below.

Valley fog forms again tonight bringing scattered restrictions
to the usual spots.

More organized and widespread activity expected on Friday into
Friday night with scattered convection ahead and more numerous
thunderstorms accompanying the cold front.

.OUTLOOK...
Sat-Sun...No sig wx.
Mon...Showers likely, chance of thunderstorms.
Tue...Chance of showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/RXR
NEAR TERM...RXR
SHORT TERM...La Corte/Steinbugl
LONG TERM...La Corte/Steinbugl
AVIATION...Martin/RXR
Hazardous weather outlook, Aug 3, 12:29 PM EDT, 6 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
1229 PM EDT Thu Aug 3 2017

PAZ004>006-010-011-017-024-033-041630-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
1229 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Friday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056-057-063-
064-041630-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams-
1229 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms with gusty winds, hail and locally
heavy rainfall are possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Friday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-059-065-066-041630-
Schuylkill-Lebanon-York-Lancaster-
1229 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms with gusty winds, hail and locally
heavy rain are possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms with damaging winds, hail and locally
heavy rainfall are possible Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Special weather statement, Aug 3, 3:01 PM EDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service State College PA
301 PM EDT THU AUG 3 2017

PAZ064-031930-
Adams PA-
301 PM EDT THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 300 PM EDT, Doppler radar indicated a strong thunderstorm over
Cashtown. This storm was nearly stationary.

Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Aspers, Cashtown, Arendtsville, McKnightstown, Biglerville and
Bendersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3992 7746 4002 7729 4002 7727 3997 7718
      3989 7718 3984 7741
TIME...MOT...LOC 1900Z 238DEG 3KT 3990 7735

RXR
Special weather statement, Aug 3, 3:54 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service State College PA
354 PM EDT THU AUG 3 2017

PAZ026-028-056-063-032045-
Perry PA-Cumberland PA-Juniata PA-Huntingdon PA-
354 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...JUNIATA...
CUMBERLAND...AND PERRY COUNTIES UNTIL 445 PM EDT...

At 354 PM EDT, Doppler radar indicated a strong thunderstorm near Big
Spring State Park, moving northeast at 20 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
East Waterford, Bloserville, Colonel Denning State Park, Perulack,
Big Spring State Park, Honey Grove, Shirleysburg, Blain and New
Germantown.

LAT...LON 4033 7789 4047 7742 4021 7734 4021 7761
      4023 7761 4022 7764 4023 7765 4026 7765
      4026 7767 4027 7766 4029 7767 4021 7776
      4021 7785
TIME...MOT...LOC 1954Z 245DEG 16KT 4029 7777

DeVoir
Special weather statement, Aug 3, 3:54 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service State College PA
354 PM EDT THU AUG 3 2017

PAZ026-028-036-056-063-032045-
Perry PA-Franklin PA-Cumberland PA-Juniata PA-Huntingdon PA-
354 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...
FRANKLIN...JUNIATA...CUMBERLAND...AND PERRY COUNTIES UNTIL 445 PM
EDT...

At 354 PM EDT, Doppler radar indicated a strong thunderstorm near Big
Spring State Park, moving northeast at 20 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
East Waterford, Bloserville, Colonel Denning State Park, Perulack,
Big Spring State Park, Honey Grove, Doylesburg, Shirleysburg, Blain
and New Germantown.

LAT...LON 4033 7789 4047 7742 4021 7734 4018 7763
      4018 7772 4019 7779 4021 7785
TIME...MOT...LOC 1954Z 245DEG 16KT 4029 7777

DeVoir
Special weather statement, Aug 3, 4:22 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service State College PA
422 PM EDT THU AUG 3 2017

PAZ035-036-032100-
Fulton PA-Franklin PA-
422 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN AND FULTON
COUNTIES UNTIL 500 PM EDT...

At 422 PM EDT, Doppler radar indicated a strong thunderstorm near Big
Cove Tannery, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
St. Thomas, Mercersburg, Warfordsburg, Claylick, Big Cove Tannery,
Fort Loudon, McConnellsburg, Williamson and Whitetail Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3974 7823 4002 7797 3989 7773 3972 7794
      3972 7811
TIME...MOT...LOC 2022Z 225DEG 19KT 3979 7803

RXR
Special weather statement, Aug 3, 6:17 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service State College PA
617 PM EDT THU AUG 3 2017

PAZ033>035-032245-
Bedford PA-Fulton PA-Somerset PA-
617 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...SOMERSET...
AND FULTON COUNTIES UNTIL 645 PM EDT...

At 617 PM EDT, Doppler radar indicated a strong thunderstorm near
Lake Gordon, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Bedford, Lake Gordon, Clearville, Buffalo Mills, Cessna, Locust
Grove, Barnes Gap, Warfordsburg, St. Clairsville, Inglesmith,
Osterburg, Everett, Rainsburg, Hyndman, New Paris, Schellsburg, New
Baltimore and Manns Choice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 7876 3992 7889 4022 7857 3973 7811
TIME...MOT...LOC 2217Z 239DEG 49KT 3981 7868

Martin
Special weather statement, Aug 3, 6:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
629 PM EDT THU AUG 3 2017

PAZ066-032300-
Lancaster PA-
629 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
700 PM EDT...

At 628 PM EDT, Doppler radar indicated a strong thunderstorm near
Delta, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Wakefield, Gap, Christiana, Peach Bottom, Little Britain, Kirkwood,
Georgetown and Atglen.

LAT...LON 3972 7624 3980 7630 4000 7597 3996 7599
      3993 7598 3993 7600 3987 7599 3985 7602
      3983 7602 3982 7604 3981 7603 3980 7605
      3976 7606 3976 7608 3973 7610 3974 7611
      3972 7614
TIME...MOT...LOC 2228Z 239DEG 48KT 3968 7629

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:18 PM EDTSpecial Weather StatementCTPHuntingdon57 min
Aug 2, 9:15 PM EDTSpecial Weather StatementCTPMontour45 min
Aug 2, 9:28 PM EDTSevere Thunderstorm WarningCTPLycoming, Montour, Northumberland, Union33 min
Aug 3, 12:57 PM EDTSpecial Weather StatementCTPPotter63 min
Aug 3, 1:51 PM EDTSpecial Weather StatementCTPBedford39 min
Aug 3, 1:59 PM EDTSpecial Weather StatementCTPCumberland31 min
Aug 3, 2:05 PM EDTSpecial Weather StatementCTPClinton25 min
Aug 3, 3:01 PM EDTSpecial Weather StatementCTPAdams29 min
Aug 3, 3:54 PM EDTSpecial Weather StatementCTPJuniata51 min
Aug 3, 4:00 PM EDTSevere Thunderstorm WarningCTPFranklin, Huntingdon, Juniata, Perry60 min
Aug 3, 4:22 PM EDTSpecial Weather StatementCTPFulton38 min
Aug 3, 4:27 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry48 min
Aug 3, 6:17 PM EDTSpecial Weather StatementCTPBedford28 min
Aug 3, 6:37 PM EDTSpecial Weather StatementCTPLancaster23 min
Aug 3, 7:00 PM EDTSpecial Weather StatementCTPBedford60 min
Aug 3, 7:17 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Huntingdon58 min
Aug 3, 7:28 PM EDTSpecial Weather StatementCTPLancaster32 min
Aug 3, 7:34 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon41 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.